Maryland, 2019

Tornado and Damaging Winds in Maryland, May 23, 2019

May 23, 2019 · NWS LWX · 25 events in 7 counties and zones

A warm front crossed the region during the morning hours of May 23rd, placing the area in the warm sector by the afternoon hours. At the same time, surface low pressure tracked across the northern Great Lakes, with an attendant cold front moving into the Ohio Valley by the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A warm front crossed the region during the morning hours of May 23rd, placing the area in the warm sector by the afternoon hours. At the same time, surface low pressure tracked across the northern Great Lakes, with an attendant cold front moving into the Ohio Valley by the evening. A mesoscale convective system (MCS) was ongoing during the morning hours and moved eastward and into the region during the afternoon hours. Out ahead of the MCS, moisture and warmth increased with moderate instability developing. Aloft, wind shear increased throughout the day and became quite substantial by the late afternoon. The MCS entered Maryland by the mid afternoon hours and intensified into a linear feature that produced damaging winds and one tornado before exiting during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 23, 1:46 PM EST, 10 minutes earlier.

Area forecast discussion, May 23, 1:46 PM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
246 PM EDT Thu May 23 2019

.SYNOPSIS...
A cold front will approach from the north through this evening
before passing through overnight into early Friday. High
pressure will briefly build overhead later Friday through Friday
night before moving offshore Saturday. A weak cold front will
stall out nearby for Sunday and Monday, and a Bermuda high may
cause hot and humid conditions during the middle portion of next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A Severe Thunderstorm Watch is in effect until 8 PM this evening
for much of northern Virginia, central and southern Maryland,
and eastern West Virginia.

A south to southwest flow has caused a return of noticeably
warmer and more humid conditions this afternoon. Latest
mesoanalysis shows around 1000-2000 J/KG of MLCAPE developing
ahead of a line of showers and thunderstorms. The line of
showers and thunderstorms is expected to pass through the
Washington and Baltimore Metropolitan areas between 3 and 5 pm
this afternoon, and then across southern Maryland into central
Virginia later this afternoon into early this evening. Deep
layer shear remains quite strong (around 45-50 knots ahead of
the line). The combination of the instability and strong shear
suggests that severe thunderstorms are possible with damaging
winds and large hail being the primary threats. The best chance
for severe storms are most likely near and east of the Blue
Ridge Mountains across northern Virginia into the Virginia
Piedmont as well as the Washington and Baltimore Metropolitan
areas/southern Maryland. These areas are east of a pressure
trough, and somewhat higher dewpoints has allowed for the higher
instability. An isolated tornado cannot be ruled out due to the
strong shear as well.

The cold front will drop into the area from the north this
evening before slowly moving through our area into central
Virginia overnight. Scattered showers and thunderstorms may
accompany the frontal passage later this evening, and with
strong shear in place there is a threat for severe
thunderstorms. However, confidence is lower due to the loss of
daytime heating. Convection should dissipate overnight as the
front drops farther south and drier air begins to filter in from
the northwest.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The cold front will continue to drop south Friday and weak high
pressure will build overhead later Friday into Friday night.
Warm conditions will continue, but it will turn out breezy and
noticeably less humid behind the boundary.

High pressure will move offshore Saturday and a return southerly
flow will usher in a return of more humid conditions. A few
showers and thunderstorms are possible in the afternoon and
evening, especially west of the Blue Ridge Mountains where
instability will be higher and there will be a pressure trough
that acts as of lifting mechanism.

Warm and humid conditions are expected Saturday night due to a
southwest flow around high pressure offshore.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Sunday will be a very warm and potentially unstable day, with a
cold front dropping toward the region. Timing will be key, as
there is the potential for another active afternoon/evening if
the front drops south of the MD/PA border overlapping with any
daytime heating.

Present indications suggest that the boundary could sag south of
the area Monday, but the ridge will intensify Tuesday-
Wednesday. If that holds true, the middle of next week will be
very warm if not hot. However, anticipate model fluctuations on
these details. This would also impact thunderstorm chances,
which at this point don't look very high.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
A line of showers and thunderstorms will likely pass through the
terminals this afternoon, between 19 and 21z. The best chance
for thunderstorms will be across KIAD, KBWI, KMTN, and KDCA.
Locally damaging wind gusts and large hail are possible.

A cold front will pass through the terminals tonight. Another
round of scattered showers and thunderstorms are possible late
this evening, but confidence is lower due to the loss of daytime
heating. VFR conditions are expected most of the time Friday
through Saturday. Northwest winds will gust around 20 knots
Friday before diminishing Friday evening. Winds will turn to
the south for Saturday.

The only apparent flight restrictions at this time would be within
showers/thunderstorms. Sunday afternoon-evening seems to be the
best opportunity.

&&

.MARINE...
A line of showers and thunderstorms will likely pass through the
waters late this afternoon into early this evening. Damaging
winds and large hail are possible, and a waterspout cannot be
ruled out. Storms are most likely to pass through between 4 PM
and 7 PM this afternoon and early evening.

Another round of showers and gusty thunderstorms are possible
later this evening, but confidence is lower due to the loss of
daytime heating.

A Small Craft Advisory is in effect for the waters until
midnight. There may be a brief lull in the stronger gradient
winds overnight before winds increase behind a cold front
Friday. A Small Craft Advisory is in effect for the waters
Friday into Friday evening. High pressure will briefly build
overhead Friday night before moving offshore Saturday.

Thunderstorms may be affecting the waters late Sunday, with
northwest flow conducive for Small Craft Advisories behind the
front, lingering into Monday.

&&

.TIDES/COASTAL FLOODING...
Elevated water levels are expected through this evening due to a
southerly flow, but confidence is too low for an advisory due to
a westerly component to the wind and the fact that the next high
tide will be the lower of the two this evening.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ530>543.
     Small Craft Advisory from 7 AM to 8 PM EDT Friday for
     ANZ530>543.

&&

SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...HTS
AVIATION...BJL/HTS
MARINE...BJL/HTS
TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, May 23, 12:04 PM EST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
104 PM EDT Thu May 23 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-241000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
104 PM EDT Thu May 23 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 8 pm this evening.
Isolated to scattered severe thunderstorms are possible this
afternoon and evening. Locally damaging winds and large hail are
the primary threats, but an isolated tornado cannot be ruled out
as well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-241000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
104 PM EDT Thu May 23 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 8 PM this evening
for portions of northern and central Virginia, central Maryland,
and the eastern Panhandle of West Virginia. Isolated to scattered
severe thunderstorms are possible this afternoon and evening.
Locally damaging winds and large hail are the primary threats, but
an isolated tornado cannot be ruled out as well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

The radar

The Sterling radar (KLWX), 29 km away, was scanning. The volume nearest the first event began at 18:54 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
May 23, 1:56 PM EST
Where
Montgomery County, Barnesville
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.220, -77.380

Several trees and wires were blown down.

Thunderstorm Wind, Montgomery

When
May 23, 2:03 PM EST
Where
Montgomery County, 0.87 mi SE of Burdetts
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.190, -77.310

Multiple trees and wires were blown down in the Boyds area.

Thunderstorm Wind, Montgomery

When
May 23, 2:03 PM EST
Where
Montgomery County, 1.75 mi NW of Clarksburg
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.250, -77.300

Numerous trees were blown down and snapped.

Thunderstorm Wind, Montgomery

When
May 23, 2:11 PM EST
Where
Montgomery County, 0.87 mi SE of Laytonsville
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.210, -77.140

Multiple reports of trees and utility poles blown down.

Thunderstorm Wind, Montgomery

When
May 23, 2:15 PM EST
Where
Montgomery County, 0.69 mi S of Gaithersburg
Measured
58 kt (67 mph) measured gust
Reported by
NWS Employee
Coordinates
39.120, -77.200

Multiple trees and large branches were blown down near the intersection of Washingtonian Boulevard and Great Seneca Highway. A gust to 67 mph was measured near Gaithersburg.

Thunderstorm Wind, Montgomery

When
May 23, 2:20 PM EST
Where
Montgomery County, 0.54 mi E of Ashton
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.150, -77.010

A large tree was uprooted, one tree was snapped, and another large branch was snapped on private property.

Thunderstorm Wind, Montgomery

When
May 23, 2:20 PM EST
Where
Montgomery County, 1.27 mi WSW of Brighton
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.190, -77.050

Multiple trees and wires were blown down.

Thunderstorm Wind, Howard

When
May 23, 2:23 PM EST
Where
Howard County, 0.54 mi E of Highland
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.180, -76.960

Two large 20 inch in diameter trees were snapped.

Tornado, Howard

When
May 23, 2:27 PM EST to 2:36 PM EST
Where
Howard County, 2.3 mi NE of Highland to 1.17 mi WNW of Guilford
Rating
EF1
Path length
5.53 mi
Path width
150 yd
Injuries
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
39.207, -76.945

A line of showers and thunderstorms crossed the Blue Ridge Mountains around 2:30 PM EDT (1:30 PM EST) 23 May 2019, then tapped into strong thermodynamics and wind shear, creating a Quasi-Linear Convective System (QLCS) that increased in intensity as it tracked southeast across central and southern Maryland, Washington DC, and northern Virginia. The QLCS spawned an EF1 tornado in Howard County MD between 3:27 PM EDT (2:27 PM EST) and 3:36 PM EDT (2:36 EST), with a discontinuous damage path of 5.5 miles, moving east-southeast at an estimated 40 mph.

The first evidence of tornadic damage was near the intersection of Brighton Dam Road and MD Route 108 in Clarksville. Several trees were uprooted in this vicinity with large branches pulled towards each other, and fell in multiple directions, except westerly.

As the tornado moved east, more convergent tree damage extended on either side of Cedar Lane around Corina Court in Columbia. One eyewitness in this location who was interviewed saw the tornado knocking down trees, resulting in swirling debris. Most trees in this location were uprooted, but a few were snapped. Trees here were both softwood and hardwood. One tree fell into the roof of a house. Another resident in this area reported getting the wireless emergency alert on their phone, followed moments later by strong winds, which knocked down large trees.

Tree damage was also noted along Shaker Drive between Seneca Farm Road and Wayover Way, where numerous large trees were uprooted, with a couple of trees |snapped, falling to the north.

The most significant damage noted was near the 9400 block of Patuxent Woods Drive, where a grove of hardwood and softwood trees were snapped about midway up their trunks, falling haphazardly. A nearby office building lost part of its roof, which blew towards the east. Trees were down further to the east, but it is likely that this was due to straight-line winds as radar analysis showed the tornado vortex broadening rapidly.

Thunderstorm Wind, Montgomery

When
May 23, 2:27 PM EST
Where
Montgomery County, 0.69 mi N of Woodhaven
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.010, -77.130

A tree was blown down onto a house.

Thunderstorm Wind, Howard

When
May 23, 2:30 PM EST
Where
Howard County, 1.27 mi ESE of Clarksville
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.190, -76.860

Multiple trees were blown down.

Thunderstorm Wind, Howard

When
May 23, 2:30 PM EST
Where
Howard County, 0.87 mi SE of Glenelg
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.260, -76.990

Multiple trees were blown down.

Thunderstorm Wind, Howard

When
May 23, 2:30 PM EST
Where
Howard County, 2.12 mi NE of Highland
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.200, -76.940

A wind gust of 58 mph (50 knots) was measured near Clarksville.

Thunderstorm Wind, Howard

When
May 23, 2:32 PM EST
Where
Howard County, 0.87 mi NE of Savage
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.140, -76.820

Multiple large trees were blown down.

Thunderstorm Wind, Howard

When
May 23, 2:36 PM EST
Where
Howard County, 1.38 mi N of Savage
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.150, -76.830

Multiple large trees and branches were blown down.

Thunderstorm Wind, Prince George'S

When
May 23, 2:50 PM EST
Where
Prince George'S County, Oxon Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.800, -77.000

A tree was blown down onto a house.

Thunderstorm Wind, Prince George'S

When
May 23, 2:56 PM EST
Where
Prince George'S County, 0.21 mi S of (Adw)andrews Afb Cam
Measured
55 kt (63 mph) measured gust
Reported by
State Official
Coordinates
38.797, -76.880

Multiple trees and utility poles were blown down throughout Prince Georges County. A wind gust to 63 mph was measured at Andrews Air Force Base.

Thunderstorm Wind, Charles

When
May 23, 3:02 PM EST
Where
Charles County, 0.54 mi W of Bryans Road
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.630, -77.080

A tree was blown down onto a house on Leslie Avenue at Wooster Road.

Thunderstorm Wind, Anne Arundel

When
May 23, 3:10 PM EST
Where
Anne Arundel County, Annapolis
Measured
61 kt (70 mph) estimated gust
Reported by
State Official
Coordinates
38.970, -76.500

Multiple trees and wires were blown down throughout Anne Arundel County.

Thunderstorm Wind, Calvert

When
May 23, 3:22 PM EST
Where
Calvert County, 0.88 mi SE of Owings
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.710, -76.590

A tree was blown down near Owings.

Thunderstorm Wind, Calvert

When
May 23, 3:25 PM EST
Where
Calvert County, 1.76 mi WSW of Randle Cliff Beach
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.660, -76.560

A tree was blown down on Beaver Dam Road.

Thunderstorm Wind, St. Mary'S

When
May 23, 3:40 PM EST
Where
St. Mary'S County, Mechanicsville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.430, -76.730

A tree was blown down onto Loveville Road near the intersection with Bishop Road.

Thunderstorm Wind, Calvert

When
May 23, 3:45 PM EST
Where
Calvert County, Calvert Beach
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.470, -76.480

A tree was blown down on Calvert Beach Road at Apple Way.

Thunderstorm Wind, Calvert

When
May 23, 3:55 PM EST
Where
Calvert County, 1.08 mi W of Chesapeake Ranch Est
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.350, -76.420

A tree was blown down on Coyote Trail.

Thunderstorm Wind, St. Mary'S

When
May 23, 4:23 PM EST
Where
St. Mary'S County, 2.13 mi NE of Redgate
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.290, -76.570

A tree was blown down on Saint Andrews Church Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2019Every state in 2019This day in weather historyThe tornado archive for Maryland, 2019Warnings in Maryland, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826165, 826163, 826164, 826169, 826166, 826167, 826168, 826170, 826161, 826178, 826171, 826172, 826195, 826173, 826175, 826183, 826184, 826185, 826186, 826187, 826188, 826189, 826190, 826191, 826194.